Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Jackson, MS

January 29, 2023Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 29, 2023, 8:37 PM CST for Franklin County, Lincoln County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 29, 2023, 8:37 PM CST (02:37 UTC)
Expired
Jan 29, 2023, 11:30 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 8:42 PM CSTFLOOD1 Nnw Brookhaven, MSFLOODING REPORTED NEAR LIPSEY AND UNION STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WGUS54 KJAN 300237
FFWJAN
MSC037-085-300530-
/O.NEW.KJAN.FF.W.0009.230130T0237Z-230130T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
837 PM CST Sun Jan 29 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Lincoln County in south central Mississippi...
  Franklin County in southwestern Mississippi...

* Until 1130 PM CST.

* At 837 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brookhaven, Bude, Mccall Creek, New Hope, Caseyville, Vaughn, 
  Kirby, Loyd Star, Garden City and Meadville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3141 9115 3157 9090 3161 9074 3163 9074
      3170 9060 3170 9041 3169 9041 3169 9039
      3170 9038 3170 9025 3135 9085 3135 9098
      3134 9099 3135 9102 3132 9111 3135 9116

FLASH FLOOD...RADAR INDICATED

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 6:11 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 29, 6:11 PM CST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
611 PM CST Sun Jan 29 2023

...New AVIATION...

.DISCUSSION...
Issued at 310 PM CST Sun Jan 29 2023

Through tomorrow: Light to heavy showers will remain widespread
throughout the region this afternoon into the late evening as a
warm front stalls over the region. PWATs are well over sounding
climo, nearing 1.5-1.7 inches for the end of January. A "Marginal"
risk for severe weather remains possible for the Pine Belt
region. The main threat will be damaging winds, especially in
areas where saturated soils increase downed trees potential from
gusty winds. Otherwise, the main threat for the remainder of the
afternoon/evening will be the potential for flash flooding,
specifically in the Pine Belt, where a Flash Flood Watch has been
issued through 6 AM Monday. By tonight, warm air advection will
weaken as the warm front stalls near the MS/AL coast. Southerly
moisture will keep cloud cover spread across the region overnight
and showers will decrease from west to east. Patchy fog will be
possible for most of the region as rain chances decrease
overnight.

By tomorrow morning, a surface front will begin to push into the
northwestern portions of the ArkLaMiss Delta, keeping most of the
region dry. In the southeast, lingering moisture from the warm front
hanging out at the Gulf Coast will keep showers in the forecast for
Monday morning. Temperatures are expected to decrease throughout the
day as the surface front moves southeast. By the beginning of the
long term period, temperatures will range in the lower 40s in the
northwest to the low 60s in the southeast. /AJ/

Monday night through next weekend:

Monday night - Friday: Overall, we are going to be locked into a
pretty wet period through the week with the potential for heavy
rainfall and perhaps flooding. There may also be a concern for light
freezing rain and ice accumulation, especially early to mid week,
over the upper ArkLaMiss Delta region.

In the details, the southerly return flow off of the Gulf of Mexico
will continue to feed moisture into the area evident with
precipitable water values hovering around 1.2-1.4 inches which is
quite anomalous for this time of the year. Rainfall will be also
influenced by a front that will move pretty slow and stall somewhat
until Thursday. This front is being reinforced by the cold upper low
that will be moving across the Great Lakes, and this will keep
northerly flow and shallow strong cold advection over the Delta
region in particular. Consequently this will provide a potential for
a couple of periods of freezing rain for Tuesday morning and
Tuesday evening into the the night. Rain falling into the colder
and drier air with surface dewpoints down into the upper 20s could
potentially lead to some very light ice accumulation on elevated
objects if the cold advection is greater than forecast by the
consensus of models.

By Thursday, an upper low will eject eastward from the Rockies
and clear the previous front out of the area. In addition to heavy
rainfall, this low will open the door for some severe weather on
Thursday, though the environment doesn't look substantial per
latest guidance at first glance. There is a potential for a decent
warm sector to develop inland into the southern portions of the
forecast area ( e.g., guidance has dewpoints ~ 66-68 degrees up to
Natchez), therefore this will definitely be something to watch as
we get closer to the end of the week. Rain should move out of the
region by the end of the day Friday. With the presence of rain
through out the week, we are going to monitor the threat for flash
flooding through the area.

In terms of messaging, we are currently advertising the risk for
flooding later this week, and WPC continues to included much of our
area in a slight risk for excessive rainfall, so we will keep this
going in the HWO graphics. We may also eventually need to add a
limited threat for light ice accumulation in the upper Delta region
for mainly the Tue-Tue night period. Be sure to check back for
future updates.

Saturday and Sunday: An upper level ridge is expected to build into
the area Saturday behind the departing system, so conditions should
be pretty then, however, the next shortwave trough may approach by
Sunday, and this could bring our next chance for rain. /NP/EC/

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CST Sun Jan 29 2023

Widespread RA will continue with prevailing IFR ceilings due to
low stratus expected through around 10Z-12Z Monday. Even as RA and
BR dissipate, low stratus with IFR conditions is expected to
prevail through the remainder of the period. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  62  46  52 /  90  20  30  30
Meridian      55  64  50  58 / 100  20  20  20
Vicksburg     55  60  41  46 /  90  10  40  40
Hattiesburg   58  71  57  67 /  70  20  10  20
Natchez       58  63  45  51 /  80  20  20  30
Greenville    44  49  35  37 /  70  10  70  60
Greenwood     48  54  38  42 /  80  10  60  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch until 6 AM CST Monday for MSZ072>074.

LA...None.
AR...None.
&&

AJ/EC/NF
Hazardous weather outlook, Jan 29, 2:54 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
254 PM CST Sun Jan 29 2023

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>047-302100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-
254 PM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding is possible for extreme southeast Arkansas, southwest
Mississippi, portions of south central Mississippi, northeast
Louisiana, all of north central Mississippi, and all of central
Mississippi Wednesday night through Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024>026-MSZ048>066-302100-
Catahoula-Tensas-Concordia-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
254 PM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Limited
TIMING...Tonight

Tonight, localized flash flooding is possible, particularly in
low lying and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding is possible for extreme southeast Arkansas, southwest
Mississippi, portions of south central Mississippi, northeast
Louisiana, all of north central Mississippi, and all of central
Mississippi Wednesday night through Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ072>074-302100-
Marion-Lamar-Forrest-
254 PM CST Sun Jan 29 2023

This hazardous weather outlook is for portions of south central
Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Monday

FLOODING
THREAT...Elevated
TIMING...Tonight

Tonight, areas of flash flooding likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Flooding is possible for extreme southeast Arkansas, southwest
Mississippi, portions of south central Mississippi, northeast
Louisiana, all of north central Mississippi, and all of central
Mississippi Wednesday night through Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

33

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.